Wildfire, North Oregon Cascades
- When
- September 16, 12:30 AM PST to September 30, 11:59 PM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Park/Forest Service
On September 16, unusually hot and dry conditions coupled with a persistent thermal belt during the night caused the persistent Gnarl Ridge Fire to make a major run shortly after midnight. Fire lines were established around the fire, much of the heat was extinguished, some of the hazardous trees were felled, and drainage was established along roads and fire lines.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
On September 16, unusually hot and dry conditions coupled with a persistent thermal belt during the night caused the persistent Gnarl Ridge Fire to make a major run shortly after midnight. Fire lines were established around the fire, much of the heat was extinguished, some of the hazardous trees were felled, and drainage was established along roads and fire lines. The historic Cloud Cap Inn and the structures at Tilly Jane were saved from the fire. The fire was not contained until the first few days of October. In the aftermath, over 3000 acres were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 15, 7:51 PM PST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 851 PM PDT MON SEP 15 2008 .SYNOPSIS...AN UPPER LEVEL RIDGE WILL SHIFT EAST AND WEAKEN A LITTLE TUESDAY. GENERALLY LIGHT OFFSHORE FLOW EXCEPT NEAR THE IMMEDIATE COAST WILL CONTINUE THE CURRENT VERY WARM PERIOD THROUGH TUESDAY. A VERY SHALLOW MARINE LAYER NEAR THE COAST IS SPREADING NORTH AND WILL BEGIN TO DEEPEN TUESDAY AND CONTINUE DEEPENING WEDNESDAY. A WEAK UPPER LOW WILL DEVELOP OFF THE CALIFORNIA COAST TUESDAY AND SHIFT NORTHEAST WEDNESDAY MORNING TO POSSIBLY PRODUCE A FEW SPRINKLES OR LIGHT SHOWERS OVER THE SOUTHEAST MOUNTAINS. LOOKS LIKE SPLIT UPPER LEVEL FLOW AFTER THAT WITH A LOW PRESSURE OFF THE NORTH CALIFORNIA COAST AND A WEAK UPPER TROUGH MOVING INTO CANADA LEAVING THE FORECAST AREA IN DRY CONDITIONS BETWEEN THE TWO WEATHER SYSTEMS. && .SHORT TERM...UPPER RIDGE TO HOLD TIGHT INTO TUE AS A WEAK CUTOFF LOW SLOWLY APPROACHES THE N CA COAST. SURFACE ANALYSIS SHOWS THERMAL INDUCED TROUGH IN THE WILLAMETTE VALLEY THIS EVENING. LOW CLOUDS/FOG HAVE SPREAD UP THE CENTRAL OREGON COAST WITH A WEAK ONSHORE FLOW...BUT AS MODELS CONTINUE TO SUGGEST THE SURFACE TROUGH MOVING BACK TO THE COAST OVERNIGHT...IT APPEARS LIKELY THAT MARINE LAYER IS LIKELY TO REMAIN SHALLOW AND CONFINED TO THE COAST. REMAINDER OF SHORT TERM DISCUSSION UNCHANGED... INLAND WILL REMAIN VERY WARM WITH TEMPS AGAIN NEAR 90 TUESDAY... THOUGH WILL HAVE TO WATCH FOR A LITTLE MARINE SEEPAGE INTO THE SOUTH VALLEY THAT COULD EASE THE TEMPERATURE AT EUGENE. MODELS SHOW SOME INSTABILITY CENTRAL CASCADES TUESDAY EVENING WITH SOUTHEAST MID LEVEL FLOW BUT DRY...WITH ONLY ABOUT -13 DEGREES AT 500 MILLIBARS SO CONVECTION SHOULD BE INHIBITED. THE UPPER RIDGE MOVES OFF TO THE EAST TUESDAY NIGHT AND WEDNESDAY AS THE UPPER LOW OFF CALIFORNIA IS KICKED INLAND AS A VERY WEAK UPPER TOUGH BY THE NEXT APPROACHING UPSTREAM SYSTEM. MARINE CLOUDS SHOULD PUSH INTO THE COASTAL GAPS BUT IT IS UNCLEAR YET HOW SOLID THE MARINE CLOUDS WILL BE INLAND ON WEDNESDAY MORNING. THIS WILL ALSO AFFECT HOW MUCH COOLING WE SEE... FOR NOW WILL STAY WITH THE CURRENT FORECAST..THE SYSTEM LIFTS OUT TO THE NORTHEAST ACROSS OREGON...AND LOOKS LIKE IT MIGHT HAVE SOME AFFECT ON OUR FORECAST AREA. ANY CONVECTION WITH THIS FEATURE SHOULD START DOWN IN CALIFORNIA BUT SHOULD LOSE STEAM OVERNIGHT DUE TO THE LONGER NIGHT AND COOLER LOW LEVELS. SHOULD GET SOME MID AND HIGHER CLOUDS SPREAD ACROSS OUR FORECAST AREA LATER TUESDAY NIGHT AND WEDNESDAY BUT THE AMOUNT WILL DEPEND ON THE EXACT TRACK OF THIS SYSTEM AND HOW FAR NORTH IT GOES. MAY SEE A FEW SPRINKLES INTO A DRY AIR MASS OVER THE SOUTHERN MOUNTAINS AS WELL WEDNESDAY. AFTER THAT LOOKS LIKE SOME CONSOLIDATION OF MODELS TOWARDS A SPLIT FLOW WITH UPPER LOW OFF CALIF AND TROUGH INTO CANADA LEAVING THE FORECAST AREA DRY SO ADJUSTED GRIDS TOWARD THAT PATTERN. WILLSON DRY UNSTABLE CONDITIONS WITH DRY FUELS OVER THE NORTH AND CENTRAL OREGON CASCADES...THE SOUTH WASHINGTON CASCADES...AND THE NORTH AND CENTRAL OREGON CASCADE FOOTHILLS HAVE PROMPTED A RED FLAG WARNING THERE THROUGH 11 PM TUESDAY. .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... SPLIT FLOW PATTERN SEEMS TO BE CONSOLIDATING ON THE LATEST GFS RUNS BUT ECMWF IS WETTER AND SPAGHETTI ENSEMBLE CHARTS SHOW A LOT OF VARIATION LEAVING UNCERTAINTY. IN COORDINATION WITH OTHER OFFICES ADJUSTED TO THE DRIER SOLUTION LEAVING THE FORECAST AREA BETWEEN SYSTEMS AS MOST LIKELY FOR NOW. WILLSON && .AVIATION...STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO KEEP THE MARINE LAYER VERY SHALLOW ALONG THE COAST. INLAND TERMINALS TO REMAIN VFR THROUGH TUE. SHALLOW MARINE LAYER FCST TO GENERATE FOG ALONG THE COAST...WITH 1/4SM VSBYS OR LESS AT TIMES POSSIBLE FOR KONP THROUGH TUE MORNING. SOME LIFTING OF FOG POSSIBLE BY MIDDAY...BUT POSSIBILITY OF OCCASIONAL IFR CIGS CONTINUES THROUGH THE DAY FOR KONP. FOR NOW IT APPEARS FOG WILL STAY OUT OF KAST THRU TUE AFTN...WITH PERHAPS SOME MVFR VSBYS IN IN BR/HZ. WEAGLE KPDX AND APPROACHES...VFR CONDITIONS WILL CONTINUE IN THE KPDX AREA TONIGHT AND TUESDAY. && .MARINE...THERMAL LOW LINGERING NEAR COAST WILL KEEP WINDS GENERALLY LIGHT FOR COASTAL WATERS TONIGHT AND TUE. SOUTHERLY SURGE MAY BRIEFLY GENERATE WIND GUSTS TO 20 KT AS IT MOVES UP THE COAST TUE AFTN AND EVENING...MAINLY NEAR THE COAST. ALSO EXPECT PATCHES OF DENSE FOG OVERNIGHT AND EARLY TUESDAY SOUTH OF CAPE LOOKOUT AS THE MARINE LAYER REMAINS VERY SHALLOW. WEAK LOW PRESSURE SYSTEM FCST TO APPROACH SOUTHERN OR/NORTHERN CA MID-LATE WEEK...SHOULD HAVE MINIMAL IMPACT TO OUR COASTAL WATERS. SEAS REMAIN LIGHT...AND BAR REMAINS FREE OF ADVISORIES DESPITE STRENGTHENING EBB CURRENTS. WEAGLE && .PQR WATCHES/WARNINGS/ADVISORIES... OR/WA...NONE. && .PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION) AST ---111 PDX 000111 SLE 00-111 EUG 00-111 MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 509 AM PDT MON SEP 15 2008 ORZ001>009-WAZ020>023-039-161330- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 509 AM PDT MON SEP 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON EXCLUDING THE CASCADES AND CASCADE FOOTHILLS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ORZ010>014-WAZ019-040-161330- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON CASCADE FOOTHILLS- 509 AM PDT MON SEP 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND CASCADE FOOTHILLS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR BEGINNING 6 AM TODAY THROUGH TONIGHT FOR LOW HUMIDITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RED FLAG WARNING IS IN EFFECT THROUGH 11 PM TUESDAY FOR LOW HUMIDITIES...WITH UNSTABLE CONDITIONS ALSO EXPECTED ON TUESDAY OVER THE CASCADES. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134437.